Hail, Lee
- When
- March 13, 10:50 PM CST to 11:05 PM CST
- Where
- Lee County, 0.69 mi N of Denmark
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 40.740, -91.330
Public report of ping pong ball sized hail on Facebook.
Widespread severe weather was seen overnight from March 13 into 14 across southeast Iowa, northeast Missouri, and western Illinois. Several severe wind and hail reports were received, along with an EF1 tornado in Warren County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Widespread severe weather was seen overnight from March 13 into 14 across southeast Iowa, northeast Missouri, and western Illinois. Several severe wind and hail reports were received, along with an EF1 tornado in Warren County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 13, 5:53 PM CST, 4 hours 57 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Quad Cities IA IL 653 PM CDT Wed Mar 13 2024 .KEY MESSAGES... - Potential for severe storms south of I-80 tonight into Thursday morning. A few strong to severe storms could redevelop Thursday afternoon, mainly in the counties south of I-80. - Turning much colder late in the weekend with the potential for snow showers. - A warming trend is on tap for next week. && .SHORT TERM /THROUGH TONIGHT/... Issued at 301 PM CDT Wed Mar 13 2024 Other than some isolated showers in northwest Illinois, dry conditions will be seen across the area through sunset. Attention then turns to tonight. Storms will initiate along the warm front across northern Missouri during the evening with rain lifting north across the area overnight. At the same time flow coming off of Lake Michigan will be pushing drier air to the west. This drier air will initially delay the arrival of rain into the area until the late evening and overnight hours and main push the stronger storms further to the south. Right now the better risk for strong to severe storms looks to be along and south of an Ottumwa, IA to Galesburg, IL line. The primary risk is hail with damaging winds a secondary risk. A storm that rides the warm front or is to the south and east of the low center would pose a risk for a brief spin up tornado. If this were to occur (which is under a 2 percent chance), areas south of a Keosauqua, IA to Macomb, IL line would be favored. On Thursday a widespread rain should be across most of the area at sunrise. Depending upon the track of the surface low, the severe risk 'may' pivot to the north between 6 and 10 AM putting a risk of severe storms south of a Princeton, IL to Aledo, IL to Kahoka, MO line. The main risk would be hail with damaging winds a secondary risk. By late morning the overall severe risk from the first round of storms will end with the potential for rain ending from west to east as well. The far northern and northwest parts of the area may see a cold rain continuing through late morning and into the afternoon. Boundaries left over from the overnight storms and the approaching cold front will then provide the focus for re-development in the afternoon. Right now the overall timing of secondary storm development looks to be early afternoon from northeast Missouri into western Illinois. The window for any severe risk has narrowed, running from 3 to 7 PM and mainly south of a Princeton, IL to Memphis, MO line. && .LONG TERM /THURSDAY THROUGH WEDNESDAY/... Issued at 301 PM CDT Wed Mar 13 2024 Thursday night Assessment...low to medium confidence How storms develop and evolve Wednesday night into Thursday morning will dictate how long precipitation remains across the area Thursday night. Right now the model consensus has a 40-50 percent chance of rain across the entire area. However, there are newer runs of the very short term models that suggest much of the area could remain dry Thursday night. By late Thursday night mainly dry conditions should be seen across the area. Friday through Saturday night Assessment...high confidence on dry conditions The model consensus has dry conditions for the area with temperatures initially above normal. A clipper system will move through the Great Lakes and pull a modified arctic front through the area on Saturday. Very windy conditions will develop Saturday with gusts up to 40 mph likely. The wind combined with the dry conditions will result in a elevated fire risk across the entire area. The windy conditions will continue Saturday night which will push wind chills into the teens and lower 20s by sunrise Sunday. Sunday and Sunday night Assessment...high confidence on windy conditions Windy conditions will continue across the area on Sunday as the core of the cold temperatures aloft moves through the area. An associated upper level disturbance will provide enough forcing for flurries or even snow showers for areas generally east of the Mississippi and north of I-80. Given the warm ground temperatures, only a localized dusting of accumulation would be possible on grassy and elevated surfaces in the strongest snow showers. Monday through Wednesday Assessment...medium to high confidence on a warm trend. Medium confidence on dry conditions The current model consensus has dry conditions across the area with a warming trend through mid-week. However, the CMC and ICON deterministic runs bring a clipper system into the Midwest with snow. The CMC is further west which places the snow over the area while the ICON model indicates southeast Wisconsin and northeast Illinois. Interestingly the GFS/ECMWF deterministic runs have no clipper system. Interestingly there are some members of the ensembles of the GEFS/CMCE that lend support the the CMC/ICON deterministic runs but most of the ensemble members are dry. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 636 PM CDT Wed Mar 13 2024 A large complex of rain and thunderstorms will move in from SW to NE overnight with the best chances for strong thunderstorms at BRL. Lower instability is anticipated further to the north, but there is still embedded thunder potential at MLI, CID, and DBQ late tonight into early Thursday AM. Then the main story on Thursday will be deteriorating ceilings to IFR as a cold front drops in from the north, pulling a deformation band of rain down toward DBQ. Scattered showers and storms could redevelop Thursday afternoon, with any thunder mainly south of MLI. The areal coverage with this secondary round may stay on the low side. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...08 LONG TERM...08 AVIATION...Uttech
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 717 PM CDT Wed Mar 13 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-150030- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 717 PM CDT Wed Mar 13 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT Widespread storms are likely in northeast Missouri, southeast Iowa, and western Illinois tonight, mainly after 11 PM. Scattered storms are expected farther north. Some of the storms may be severe, mainly south of Interstate 80, with a risk of large hail and possibly damaging winds. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY On Thursday morning widespread showers and thunderstorms are expected early. Some of these storms may be strong to severe south of Interstate 80, with the main hazards being large hail and possibly damaging winds. Scattered thunderstorms may redevelop Thursday afternoon, mainly in the counties south of Interstate 80. Areal coverage with this secondary round may remain low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight south of Interstate 80. GENERAL STORM MOTION TONIGHT: To the northeast at 40 mph. Friedlein/Gunkel/Uttech
Special Weather Statement
National Weather Service Quad Cities IA/IL
1044 PM CDT Wed Mar 13 2024
IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-140445-
Warren IL-Henderson IL-McDonough IL-Hancock IL-Henry IA-
Des Moines IA-Van Buren IA-Lee IA-Jefferson IA-Clark MO-Scotland MO-
1044 PM CDT Wed Mar 13 2024
...Strong thunderstorms will impact portions of southern Warren,
Henderson, McDonough, Hancock, southern Henry, southern Des Moines,
Van Buren, Lee, southern Jefferson, Clark and Scotland Counties
through 1145 PM CDT
...
At 1044 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Downing to near Industry. Movement was
northeast at 35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Burlington, Macomb, Fort Madison, Keokuk, Carthage, Kahoka, Memphis,
Nauvoo, Keosauqua, Bushnell, West Burlington, Hamilton, Warsaw,
Colchester, La Harpe, Roseville, West Point, Dallas City, Danville,
and Donnellson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4020 9143 4020 9150 4025 9152 4026 9195
4030 9195 4030 9235 4059 9235 4060 9218
4092 9218 4088 9044 4028 9045 4028 9091
4019 9091
TIME...MOT...LOC 0344Z 245DEG 31KT 4045 9233 4037 9062
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DCPreliminary Local Storm Report
National Weather Service Quad Cities IA IL
1045 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM Hail 3 ENE Charlie Heath Mem 40.59N 91.84W
03/13/2024 E0.25 inch Clark MO Trained Spotter
pea hail just started.
&&Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1115 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM Hail 2 WSW Donnellson 40.63N 91.60W
03/13/2024 E0.88 inch Lee IA Trained Spotter
lots of pea hail with some nickel sized
hail.
&&Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1119 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM Hail 2 WNW Fort Madison 40.63N 91.38W
03/13/2024 E0.50 inch Lee IA Trained Spotter
Half inch hail at Ft Madison Hospital.
&&Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1135 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 PM Hail 3 W Charlie Heath Memor 40.58N 91.94W
03/13/2024 M1.25 inch Clark MO Trained Spotter
hail up to half dollar sized. hail covering
ground.
1113 PM Hail 2 NNE Colusa 40.59N 91.15W
03/13/2024 E0.88 inch Hancock IL Public
Dime to nickel size hail again lasted about
2 minutes back to light rain.
1105 PM Hail 2 NNE Colusa 40.59N 91.15W
03/13/2024 E0.70 inch Hancock IL Trained Spotter
Dime size hail for about 3 minutes began.
deck covered.
1042 PM Hail 3 NW Anson 40.60N 91.80W
03/13/2024 M1.25 inch Clark MO Public
1021 PM Hail 2 WSW Chambersburg 40.51N 91.84W
03/13/2024 E0.75 inch Clark MO Public
Report from mPING: Dime (0.75 in.).
1018 PM Hail 3 ENE Hamilton 40.40N 91.31W
03/13/2024 E0.50 inch Hancock IL Public
Report from mPING: Half-inch (0.50 in.).
&&Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1137 PM CDT Wed Mar 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM Hail 3 ENE Charlie Heath Mem 40.59N 91.84W
03/13/2024 E0.88 inch Clark MO Trained Spotter
Hail up to nickel sized now. pea hail began
again at 1132 pm.
&&The Quad Cities radar (KDVN), 115 km away, was scanning. The volume nearest the first event began at 04:49 UTC.
1 hail. Local standard time, as filed.
Public report of ping pong ball sized hail on Facebook.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167315.